MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number VPR-GW-FT14
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported guide wire was returned in two pieces for analysis.A visual examination confirmed that the guide wire core was fractured.The guide wire spring tip was found to be damaged and deformed but intact.Scanning electron microscopy analysis was performed on the fractured wire segments and showed an appearance consistent with the wire making contact with a hard surface, which caused narrowing of the outside diameter of the fracture site.This can occur as the result of the device spinning over a bend or kink in the guide wire, which can cause excessive wear and an eventual fracture of the guide wire.It is hypothesized that the galling over the kink in the guide wire caused a weak point which led to a fracture upon the firm pulling by the physician which was reported during the procedure.The instructions for use (ifu) for the reported device state "do not operate the device if there is a bend, kink, or tight loop in the guide wire.A bend, kink, or tight loop in the guide wire may cause damage to and malfunctioning of the device during use." the material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements prior to distribution.(b)(4).
 
Event or Problem Description
During a peripheral atherectomy procedure, the viperwire guide wire became detached.Following atherectomy treatment, the diamondback orbital atherectomy device (oad) was removed from the patient.The viperwire was noted to have moved into a contralateral vessel, and when the wire was retracted it was found to be tight within the sheath.The wire was pulled firmly and was noted to become detached 15 cm above the access site.The body of the wire was removed and the detached portion of the wire was removed with a snare.The procedure was completed with balloon angioplasty and there was no injury to the patient.

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key8363252
Report Number3004742232-2019-00061
Device Sequence Number13942878
Product Code MCW
UDI-Device Identifier10852528005312
UDI-Public(01)10852528005312(17)200930(10)243550
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K151260
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Model NumberVPR-GW-FT14
Device Catalogue NumberVPR-GW-FT14
Device Lot Number243550
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2019
Initial Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR